Tylenol the most used and abused drug in every household will soon have red labels on each of its bottle. Red labels will be a warning alerts that over-consumption of the drug causes liver damage.
In the case of Advil, Aspirin, ibuprofen people are largely aware that these drugs do cause liver damage when consumed in excess. But, after decades of research and many people dying of Tylenol overdose –it seems even a slight overdose of Tylenol is damaging to the liver.
Tylenol has acetaminophen, which is a main cause of suddenly people having liver failure. Overdose of acetaminophen sends close to 80, 000 people to ER rooms in US. Almost 500 people get killed due to Tylenol overdose and liver failure every year. In India the most common acetaminophen drug is Paracetamol.
Acetaminophen is a pain reliever and sold over the counter. Tylenol is the brand name for acetaminophen. Since it’s easily accessible people often go over the safe dosage. In Tylenol’s case, it is dangerous to go beyond the safe levels printed on the box. Also, if two pills relieves of pain then taking three or four pills are not going to be better, for most people it is damaging. Adults should never go over 4000 mg of acetaminophen a day. Tylenol is the most popular brand of acetaminophen. There are many other drugs that contain acetaminophen, especially cold and flu drugs.
There are many lawsuits against McNeil-PPC Inc, manufacturer of Tylenol. It seems the company has known the risks of Tylenol since the beginning but has failed to inform the public about it. Warning labels have always been there but the have been in extremely small print which nobody bothers to read.
Tylenol is the most common drug given to children when they have fever or cold. If care is not taken in carefully measuring the dosage, they could easily be overdosed. Acetaminophen should never be paired with alcohols. If you must take a painkiller as a hangover drug, Aspirin or Advil are safer choices.
There is no reason to totally avoid the acetaminophen, but effort needs to be put in reading labels and never going beyond the recommended safe dosage.